Tuesday, July 22, 2014
Monday, June 15, 2009 tammy, Community Member, asks

Q: what are the pros &cons for trigger point injections migraine therapy

what are the pros&cons for trigger point injection for migraines
Answer This
Answers (4)
Nancy Harris Bonk, Community Member
6/18/09 10:14pm

Hi tammy,

 

Chris gave you some good information, thanks Chris!

 

Trigger point injections are only temporary pain relief from Migraine pain. These injections can last a few days, weeks or months.

 

Anyone who has three or more Migraines a month needs to be talking with their doctor about prevention. There's growing evidence that Migraine is a progressive brain disease. A recent study showed that Migraines can cause brain damage, and that people with three or more Migraines a month are more susceptible to this damage. For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.

 

Does that help?
Nancy

Reply
Chris, Community Member
6/18/09 2:43pm

Im not sure what your type of trigger point injections your talking about, but i have nerve blocks done every 3 months and that's where they inject meds in the back of your head with 2 different needles.  I personally benefit from them, but they only last a few months and you have to have them done again.  It's well worth it if your a migraine sufferer.  Laughing  I hope i answered your question.

Reply
Sandee, Community Member
10/17/09 2:44pm

I would appreciate any information on this as in what is in the injection and what is actually does to prevent the migraine.  Thank you

Reply
Sarah, Community Member
4/12/10 1:56pm

I just had trigger point injections on Saturday for migraines.  Basically, my doctor injected lidocaine with a steriod into the back of my head and around my ear area.  The injection itself was a little painful... maybe a 2-4 but only as the lidocaine went in, it was a brief burning sensation that went away quickly... not too bad.  I began getting a headache almost immediately but it never reached a full migraine type pain and that also went away before I left the office.  I would say I received anywhere between 10-15 injections.  The back of my head went completely numb and was an odd feeling.  The next day it felt like someone had punched me in the back of the head, I am assuming from the injection points, similarly to if you got the achy pain after an immunization, but times 10 and on the back of your head!  Today is Monday and it still feels achy but tolerable. (Not saying Sunday was intolerable but it just didn't feel good!)  I have not had a migraine since last week but its only been two days since I had the TPI's so who knows what will happen once the week (and the stress) starts.  I hope my experience gives you some insight. I have to go back in three months but in the meantime, I have no idea what I am supposed to do if I have another migraine?!  He took me off of the other meds that I was taking (verapamil and relpax) simply because it wasn't working and I would like to have a back up plan... We will see how this all plays out.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By tammy, Community Member— Last Modified: 12/27/10, First Published: 06/15/09